Alert archive / Kansas / Red Flag Warnings in 2012

Red Flag Warning 14, NWS Hastings, NE

June 22, 2012Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Jun 22, 2012, 2:01 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2012, 2:01 PM CDT (19:01 UTC)
Expired
Jun 22, 2012, 8:00 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WWUS83 KGID 221901
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
201 PM CDT FRI JUN 22 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH EARLY THIS EVENING...

.LOW VALUES OF RELATIVE HUMIDITY...WORKING IN CONCERT WITH A
STRONG SOUTHEASTERLY WIND...WILL PROMOTE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON THROUGH EARLY THIS EVENING. ALTHOUGH THE
WINDS WILL REMAIN STRONG THROUGH THE OVERNIGHT HOURS...RELATIVE
HUMIDITY VALUES ARE EXPECTED TO INCREASE EARLY THIS EVENING
THROUGH THE OVERNIGHT HOURS.

KSZ005-017-230100-
/O.NEW.KGID.FW.W.0014.120622T1901Z-120623T0100Z/
PHILLIPS-ROOKS-
201 PM CDT FRI JUN 22 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND
017...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS AND 
  FIRE WEATHER ZONE 017 ROOKS.

* WINDS...FROM THE SOUTHEAST AT 20 TO 25 MPH...GUSTING TO AROUND
  30 MPH AT TIMES.

* RELATIVE HUMIDITY...AROUND 15% THROUGH LATE THIS AFTERNOON...INCREASING
  BY EARLY THIS EVENING.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW VALUES OF
  RELATIVE HUMIDITY WILL PROMOTE EXPLOSIVE FIRE GROWTH TODAY.
  UNDER THESE CONDITIONS...OPEN FIRES WILL ESCAPE CONTROL VERY
  QUICKLY AND CONTAINMENT WILL BE NEARLY IMPOSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BRYANT
1 follow-up statement
205 
WWUS83 KGID 230048
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
748 PM CDT FRI JUN 22 2012

KSZ005-017-230200-
/O.EXP.KGID.FW.W.0014.000000T0000Z-120623T0100Z/
PHILLIPS-ROOKS-
748 PM CDT FRI JUN 22 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005 AND 017...

RELATIVE HUMIDITIES WILL CONTINUE TO INCREASE TONIGHT AS
TEMPERATURES COOL. THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE
AT 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Jun 22, 12:52 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 22, 12:52 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1252 PM CDT FRI JUN 22 2012

.UPDATE...FORECAST PROXIMITY SOUNDINGS PER THE NAM AND
OPERATIONAL GFS SUGGEST AFTERNOON BOUNDARY LAYER MIXING TO AROUND
850MB WILL BE REALIZED ACROSS MUCH OF OUR CWA BY MID TO LATE
AFTERNOON. LAYER-AVERAGED DEW POINTS AS MIXED FROM 850MB...PER
THE NAM...SUGGEST AFTERNOON SURFACE DEW POINTS IN THE UPPER 40S
WILL BE REALIZED ACROSS OUR WEST/SOUTHWEST...WITH HIGHER DEW
POINTS LIKELY NOTED FARTHER EAST. SURFACE DEW POINTS ALONG AND
WEST OF A LINE FROM KLBF...TO KMCK...TO KPHG HAVE ALREADY DROPPED
INTO THE UPPER 40S AS OF 17Z AND GIVEN ALL THIS...WENT AHEAD AND
DECREASED AFTERNOON DEW POINTS 4-7 DEGREES ACROSS OUR
WEST/SOUTHWEST. AFTERNOON HIGHS IN THE LOW 90S STILL SEEM
REASONABLE ACROSS OUR WEST/SOUTHWEST WHICH PRESENTS AFTERNOON RH
VALUES NEAR 25%. SO DESPITE THE FACT FUEL CHARACTERISTICS ARE
FAVORABLE FOR LARGE FIRE GROWTH ACROSS SOME OF OUR KANSAS COUNTIES
AND THE FACT AFTERNOON SUSTAINED WINDS WILL HOVER NEAR 17KTS...THE
NEED FOR RFW ISSUANCE SHOULD BE AVOIDED TODAY...ALTHOUGH THIS
WILL NEED TO BE MONITORED CLOSELY THROUGH THE REMAINDER OF THE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1222 PM CDT FRI JUN 22 2012/

AVIATION...18Z KGRI TAF. VFR CONDITIONS TO CONTINUE THROUGH THE
NEXT 24 HOURS. CHANCES FOR PRECIPITATION AT THE TERMINAL REMAIN IN
THE FORECAST 06Z-12Z WHICH IF REALIZED...WILL BE CONVECTIVE IN
NATURE. PROB30 GROUP 06Z-12Z EXISTS IN THE TAF AS A RESULT. HIGH
LEVEL CLOUDS WILL BE ON THE INCREASE BY THIS EVENING...WITH
CEILINGS AS LOW AS 5000FT AGL POSSIBLE IN ASSOCIATION WITH
CONVECTIVE ACTIVITY AFTER 06Z. VISIBILITY RESTRICTIONS ARE NOT
EXPECTED THROUGH THE NEXT 24 HOURS.

PREV DISCUSSION... /ISSUED 338 AM CDT FRI JUN 22 2012/

SHORT TERM...TODAY THROUGH SUNDAY NIGHT. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS TONIGHT INTO SATURDAY MORNING AND
TEMPERATURES.

CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS EASTERN
NEBRASKA WITH A TIGHTENING PRESSURE GRADIENT ACROSS THE WESTERN
PART OF THE REGION. SKIES ARE CLEAR.

THE SURFACE HIGH IS EXPECTED TO CONTINUE TO MOVE TO THE EAST
ACROSS THE REGION TODAY AND THE SURFACE GRADIENT CONTINUES TO
TIGHTEN ACROSS THE AREA TODAY. AN UPPER LEVEL RIDGE CONTINUES TO
BUILD IN THE PLAINS AS WELL. EXPECT BREEZY CONDITIONS TODAY...BUT
WITH 850MB WINDS OF ONLY 30KTS DO NOT EXPECT IT TO GET TOO WINDY.
WITH THE RIDGE BUILDING IN AND SOUTH WINDS TEMPERATURES WILL BE A
LITTLE WARMER TODAY. IN ADDITION TEMPERATURES AT 850MB WARM DURING
THE DAY AS WELL.

TONIGHT INTO SATURDAY MORNING THERE IS A CHANCE FOR SOME
THUNDERSTORMS. THERE ARE SOME CONSISTENCIES BETWEEN THE MODELS AND
SOME INCONSISTENCIES. FIRST...AN UPPER LEVEL WAVE MOVES ACROSS THE
RIDGE BUT MOST OF THE ENERGY IS IN NORTHERN NEBRASKA. THE LOW LEVEL
JET INCREASES THIS EVENING...BUT THE NOSE OF THE JET IS FURTHER
NORTH IN THE DAKOTAS. THE PROBLEM IS WHERE THE MODELS PAINT THE
PRECIPITATION FOR TONIGHT INTO SATURDAY MORNING. THE NAM AND THE
ECMWF HAS LITTLE TO NONE ACROSS THE AREA WHILE THE GFS HAS MORE FOR
THE FORECAST AREA. MY CONCERN IS WHETHER THERE WILL BE MUCH FURTHER
SOUTH WITH THE NOSE OF THE LOW LEVEL JET FURTHER TO THE NORTH. HAVE
LEFT POPS IN...BUT HAVE LOWERED THEM SOME KEEPING THE HIGHEST POPS
IN THE NORTHERN PART OF THE FORECAST AREA. BY SATURDAY MORNING THERE
MAY BE A FEW LINGERING SHOWERS AND THUNDERSTORMS IN THE NORTHEAST OR
EAST BUT THEY SHOULD COME TO AN END DURING THE MORNING.

ON SATURDAY A WARM FRONT LIFTS NORTH THROUGH THE FORECAST AREA.
WITH TEMPERATURES WARMING ACROSS THE AREA EXPECT TEMPERATURES TO
WARM SIGNIFICANTLY SATURDAY AFTERNOON. THE WESTERN PART OF THE
FORECAST AREA WILL HAVE BETTER MIXING AND THE DEW POINTS WILL DROP
OFF DURING THE AFTERNOON.

THE WARM FRONT THAT LIFTED TO THE NORTH DURING THE DAY ON
SATURDAY WILL MOVE BACK TO THE SOUTH LATER SATURDAY NIGHT INTO
SUNDAY. TEMPERATURES WILL STILL REMAIN ON THE WARM SIDE...BUT THE
NORTH WILL BE A FEW DEGREES COOLER FOR SUNDAY AS FOR SATURDAY.

LONG TERM...MONDAY THROUGH THURSDAY. PRIMARY FORECAST CONCERN
LIES WITH TEMPERATURES. DEFINITELY NOT A PATTERN WHICH WILL BE A
HELP TO THE AREAS DROUGHT CONDITIONS.

HAS BEEN LITTLE CHANGE IN THE OVERALL FORECAST THROUGH THE LONG
TERM PERIOD...WHICH REMAINS HOT AND DRY. MODELS REMAIN IN GOOD
AGREEMENT WITH THE CENTRAL CONUS BEING DOMINATED BY UPPER LEVEL
RIDGING...THOUGH THERE IS A CHANGE IN THE OVERALL AMPLITUDE FROM
THE START TO THE END OF THE PERIOD. STARTING OFF ON MONDAY THE
PATTERN IS VERY WELL AMPLIFIED...WITH THE CENTER OF THE HIGH OVER
THE CENTRAL AND SRN PLAINS...WHILE LOW PRESSURE INCHES CLOSER TO
THE WEST COAST AND TROUGHING LINGERS OVER THE NORTHEAST. BY THE
END OF THE PERIOD...THAT WEST COAST LOW PRESSURE SYSTEM HAS MOVED
INLAND...AND TAKES A NORTHEASTWARD PATH INTO CANADA...FLATTENING
OUT THE RIDGE SOME AS IT DOES SO. MODELS OCCASIONALLY TRY TO POP A
LITTLE LIGHT QPF HERE AND THERE AROUND THE REGION...BUT NOTHING TO
REALLY GRAB AHOLD OF AS AN INCREASED CHANCE FOR THE CWA.

THE SLIGHT FLATTENING REALLY DOESNT LOOK TO HAVE AN IMPACT ON
TEMPERATURES...AS THE HOTTER AIR IS ANCHORED ACROSS THE REGION.  DID
BUMP UP HIGHS A FEW DEGREES FROM ALLBLEND...ENDING WITH THE WARMER
TEMPS DURING THE MID WEEK WITH MID 90S TO JUST OVER 100 DEGREES
FORECAST. LOADING IN STRAIGHT ECMWF DATA GIVES EVEN HIGHER
TEMPS...SO ADDITIONAL UPWARD ADJUSTMENTS OVER THE COMING DAYS
CERTAINLY A POSSIBILITY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE/AVIATION...BRYANT
Hazardous weather outlook, Jun 22, 6:57 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
657 AM CDT FRI JUN 22 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
657 AM CDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT. A FEW OF THESE STORMS MAY
BE ON THE STRONG TO SEVERE SIDE...WITH HAIL UP TO THE SIZE OF
QUARTERS BEING THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS MAY CONTINUE INTO EARLY SATURDAY MORNING...MAINLY
EAST OF A LINE FROM GREELEY TO HEBRON NEBRASKA. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

HEAT INDEX VALUES NEAR 100 DEGREES ARE FORECAST ACROSS MUCH OF THE
OUTLOOK AREA SATURDAY AND SUNDAY...AND AGAIN FOR THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Kansas, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.